Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Shreveport, LA

January 14, 2020Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Jan 14, 2020, 12:12 PM CST for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2020, 12:12 PM CST (18:12 UTC)
Expired
Jan 14, 2020, 3:15 PM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Natchitoches Parish, LA, Sabine Parish, LA

The radar

The Ft Polk radar (KPOE), 53 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS54 KSHV 141812
FFWSHV
LAC069-085-142115-
/O.NEW.KSHV.FF.W.0004.200114T1812Z-200114T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1212 PM CST Tue Jan 14 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southern Natchitoches Parish in northwestern Louisiana...
  Sabine Parish in northwestern Louisiana...

* Until 315 PM CST.

* At 1211 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen in the last several hours. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Natchitoches, Many, Zwolle, Montgomery, Florien, Provencal,
  Natchez, Fisher, Kisatchie, Cloutierville, Melrose, Mount Carmel,
  Bellwood, Chopin, Negreet, Flora, Bermuda, Aloha and Gorum.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next hour or two.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3127 9364 3131 9369 3137 9364 3137 9367
      3145 9370 3148 9375 3151 9371 3153 9379
      3160 9384 3164 9382 3171 9297 3168 9296
      3166 9290 3162 9290 3160 9280 3152 9272
      3143 9285 3136 9315 3136 9339 3132 9342

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

50
1 follow-up statement
500 
WGUS74 KSHV 142040
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
240 PM CST Tue Jan 14 2020

LAC069-085-142115-
/O.CON.KSHV.FF.W.0004.000000T0000Z-200114T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Natchitoches LA-Sabine LA-
240 PM CST Tue Jan 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
SOUTHERN NATCHITOCHES AND SABINE PARISHES...

At 237 PM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. An estimated 4 inches of rain have 
fallen in some of the warned areas, especially south of 
Natchitoches. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Natchitoches, Many, Zwolle, Montgomery, Florien, Provencal, Natchez,
Fisher, Kisatchie, Cloutierville, Melrose, Mount Carmel, Bellwood,
Chopin, Negreet, Flora, Bermuda, Aloha and Gorum.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3127 9364 3131 9369 3137 9364 3137 9367
      3145 9370 3148 9375 3151 9371 3153 9379
      3160 9384 3164 9382 3171 9297 3168 9296
      3166 9290 3162 9290 3160 9280 3152 9272
      3143 9285 3136 9315 3136 9339 3132 9342

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 11:51 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 14, 11:51 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1151 AM CST Tue Jan 14 2020

.AVIATION...

IFR/LIFR conditions will hang around the Four-States region over
the next 24-hours. A frontal boundary has stalled across the area,
allowing for winds to decouple, and moisture to pool area wide.
This will result in low cloud decks (and fog headed into tomorrow
morning) to blanket the region. KTYR is the only site expected to
reach MVFR this afternoon past 14/23z. All TAF sites can also
expect either VCSH or SHRA during this period due to the unstable
airmass overhead. /44/

&&

.PREV DISCUSSION... /issued 1025 AM CST Tue Jan 14 2020/

UPDATE...

A plethora of updates to the overnight forecast package with the
sloppy weather draped across the Four-States region this morning.
Afternoon temperatures were adjusted down a few degrees to account
for heating trends, observations, and current cloud cover. PoP
grids were also adjusted to account for the current RADAR, and the
potential for continued rainfall through the rest of the
afternoon. While no major adjustments were made to sky cover,
conditions were adjusted to make things a little more uniform, and
to more resemble the visible satellite. /44/

PREV DISCUSSION... /issued 501 AM CST Tue Jan 14 2020/

SHORT TERM.../Today through Wednesday/

The warm front has lifted Northward since yesterday and is now
more or less stationary over deep E TX, NW LA and SE AR. Scattered
to numerous showers with embedded thunderstorms continue to move
over the frontal boundary to the ENE at 25 mph. Rain totals during
the overnight are creeping up there with over an inch at the SHV
airport so far. Quite a few sites have had more on the order of 2
plus and even one spot nearing 3 inches outside of Minden. Really
still some needed rainfall for many areas.

Likely coverage of showers and isolated thunderstorms will
continue much of today in place as the front more or less holds
position. The SPC has a marginal risk for the frontal zone for
hail primarily. Air temps will keep to the 60s North of the warm
front and lower 70s to it's South. Overnight coverage decreases a
bit with 60s for the overnight low just about areawide. We will
see pops ramping up again during Wednesday as the next cold front
moves into the region. We will see warmer low to mid 70s during
Wednesday afternoon ahead of the cold front. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  74  53  57 /  20  50  50  50
MLU  64  75  54  57 /  40  40  50  40
DEQ  57  73  46  53 /  30  50  20  50
TXK  60  72  48  53 /  30  50  50  50
ELD  61  72  49  54 /  30  60  50  50
TYR  64  75  53  57 /  10  50  50  50
GGG  63  76  53  57 /  20  50  50  50
LFK  64  75  61  66 /  20  50  40  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/44
Hazardous weather outlook, Jan 14, 6:38 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
638 AM CST Tue Jan 14 2020

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ126-138-149>153-
165>167-151200-
Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Marion-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
638 AM CST Tue Jan 14 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and a few thunderstorms will
continue to develop and spread northeast across portions of Deep
East Texas and Northcentral Louisiana, near a warm front. These
will diminish late in the day, but small hail and brief heavy
rainfall will be possible in the stronger storms, which may result
in minor flooding of low lying, poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The warm front will lift north of the area Wednesday, but
scattered showers and a few thunderstorms will be possible
across portions of East Texas and North Louisiana through
Wednesday night, before a brief reprieve is expected late
Thursday. However, showers and embedded thunderstorms will
increase by Friday night through Saturday morning as a cold front
moves through the area. The threat for severe thunderstorms
appears low at this time.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
151200-
Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith-Gregg-
638 AM CST Tue Jan 14 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Areas of dense fog will linger through at least mid morning today
across much of Northeast Texas, Southeast Oklahoma, and portions
of Southwest Arkansas, with a Dense Fog Advisory in effect for
these areas through 10 AM. Once it lifts, isolated showers will be
possible later today and tonight as a warm front slowly lifts
north across East Texas into Southwest Arkansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The warm front will lift north of the area Wednesday, but
scattered showers and a few thunderstorms will be possible
across Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas through Friday. A cold front will move through the area
Friday night, with showers and embedded thunderstorms increasing
Friday afternoon and night along and ahead of the front as it
moves through the area. However, the threat for severe
thunderstorms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

15

In the hours before

Special weather statement, Jan 14, 11:43 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1143 AM CST Tue Jan 14 2020

LAZ020-022-141830-
La Salle LA-Grant LA-
1143 AM CST Tue Jan 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND SOUTHERN
LA SALLE PARISHES UNTIL 1230 PM CST...

At 1143 AM CST, Doppler radar was tracking a strong thunderstorm over
Ball, or near Pineville, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexandria, Jena, Midway, Nebo, Rogers, Catahoula Lake and Fishville.

LAT...LON 3140 9215 3143 9216 3145 9216 3146 9217
      3147 9216 3148 9218 3147 9219 3148 9221
      3142 9248 3145 9250 3175 9201 3146 9201
TIME...MOT...LOC 1743Z 238DEG 33KT 3142 9237

50

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:21 PM CSTSpecial Weather StatementSHVGrant, Winn39 min
Jan 14, 4:14 AM CSTAreal Flood AdvisorySHVBossier, Caddo, Claiborne, Union, Webster3 hr
Jan 14, 11:43 AM CSTSpecial Weather StatementSHVLaSalle47 min
Jan 14, 2:57 PM CSTSpecial Weather StatementSHVNatchitoches48 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.